Colorado, 2003

Winter Storm in Colorado, March 16 to 18, 2003

March 16 to 18, 2003 · NWS GJT · 4 events in 4 counties and zones

A winter storm produced widespread heavy snow and winds to 40 MPH across the central mountains of western Colorado. Snowfall amounts ranged from 11 to 18 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A winter storm produced widespread heavy snow and winds to 40 MPH across the central mountains of western Colorado. Snowfall amounts ranged from 11 to 18 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 16, 3:47 AM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 16, 3:47 AM MST, 2 hours 13 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
347 AM MST SUN MAR 16 2003

TODAY...SERIES OF SHORTWAVES IN BROAD TROF OVER GREAT BASIN WILL
SLOWLY MOVE EAST OVER CWA TODAY. COMBINATION OF GOOD DYNAMICS...
OROGRAPHICS...AND INSTABILITY WILL RESULT IN WIDESPREAD
PRECIPITION ACROSS THE REGION TODAY. BIG FORECAST PROBLEM IS THE
RAIN/SNOW LINE. EARLY THIS MORNING FREEZING LEVEL IS AROUND 10K
FEET. COLDER AIR OVER UTAH WILL SLOWLY MOVE EAST DURING THE
DAY. EXPECT SNOW LEVELS AROUND 8000 FEET WITH MOST ACCUMULATION
OCCURRING ABOVE 9000 FEET. ISOLATED THUNDERSTORMS ARE
POSSIBLE WITH THE UNSTABLE AIRMASS THIS AFTERNOON AND THIS
EVENING. SOUTHWEST FLOW WILL ALSO INCREASE TODAY ESPECIALLY OVER
HIGHER TERRAIN. FOR THESE REASONS HAVE DECIDED TO UPGRADE WATCH TO
WARNING OVER THE REMAINDER OF SOUTHWEST COLORADO MOUNTAINS AND
CONTINUE WARNING FOR SOUTHEASTERN UTAH MOUNTAINS. HAVE ALSO ADDED
NORTHEASTERN UTAH MOUNTAINS TO WINTER WEATHER ADVISORY THROUGH
TONIGHT. FLOW WILL SHIFT TO WEST OVERNIGHT AS TROF AXIS MOVES EAST.
AS COLDER AIR MOVES EAST ACROSS THE CWA...SNOW LEVELS WILL FALL
OVERNIGHT TO 6000 FEET BY MONDAY MORNING...SHIFTING FOCUS TO
FAVORED WEST-FACING SLOPES OF SOUTH AND CENTRAL MOUNTAINS OF WESTERN
COLORADO. THANKS TO PUB FOR COORDINATION.

MONDAY AND TUESDAY...A SERIES OF WAVES ROTATES AROUND THE MAIN
TROF ON MONDAY. GOOD MOISTURE...LIFT AND INSTABILITY WILL ALLOW
SNOWFALL TO CONTINUE ESPECIALLY OVER MOUNTAIN AREAS OF COLORADO
...AS A RESULT HAVE EXTENDED THE WINTER STORM WARNING FOR THE
MOUNTAINS OF SOUTHWEST COLORADO THROUGH MONDAY AFTERNOON. AT THIS
TIME DO NOT EXPECT AS MUCH ACCUMULATION OVER NORTH-CENTRAL MOUNTAINS
OF COLORADO...BUT ADVISORY HIGHLIGHTS MAY BE NEEDED LATER. AN
UNSETTLED PATTERN CONTINUES THROUGH TUESDAY WITH CHANCE/LIKELY POPS
THROUGH THE PERIOD...WITH SNOW MOST LOCATIONS AS TEMPERATURES
CONTINUE TO FALL. RAPID CYCLOGENESIS OVER THE TEXAS PANHANDLE ON
TUESDAY WILL ALSO CREATE INCREASED NORTHEAST WINDS AROUND THE CLOSED
LOW. NEED TO KEEP AN EYE ON THIS WIND PATTERN ESPECIALLY FOR
NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO.

WEDNESDAY THROUGH SATURDAY...MODELS IN FAIRLY GOOD AGREEMENT KEEPING
A VERTICALLY STACKED CLOSED LOW SITUATED IN THE VICINITY OF OKLAHOMA
WEDNESDAY. TIGHT SURFACE PRESSURE GRADIENT ACROSS THE FORECAST AREA
IN ADDITION TO STRONG 700 MB WINDS IN NORTHEASTERLY WRAP AROUND FLOW.
POTENTIALLY WINDY CONDITIONS ACROSS THE CENTRAL AND NORTHERN
MOUNTAINS OF WESTERN COLORADO WEDNESDAY. NORTHEAST FLOW NOT FAVORABLE
FOR OROGRAPHIC FORCING BUT LOTS OF MOISTURE PROGGED ACROSS THE AREA
WITH SOME SPOKES OF VORTICITY POTENTIALLY PROVIDING SOME LIFT.
PLAINS CLOSED GETS KICKED NORTHEAST THURSDAY AS AN OPEN WAVE MOVES
ACROSS THE PACIFIC NORTHWEST INTO THE GREAT BASIN FOR CONTINUED
CHANCE OF PRECIPITATION. THE ECMWF IS STRONGER WITH THIS WAVE AS IT
MOVES ACROSS THE FOUR CORNERS AREA. NORTHWEST FLOW IN PLACE FRIDAY
WITH A CONTINUED CHANCE OF PRECIPITATION. DRYING TREND BEGINNING
SATURDAY WITH THE GFS BUILDING AN UPPER RIDGE OVER THE AREA. DAYTIME
HIGH TEMPERATURES GRADUALLY TRENDING UP THROUGH THE PERIOD.
LINDQUIST

.GJT...WINTER STORM WARNING TODAY THROUGH MONDAY FOR COLORADO
       ZONE 09-12-17-18-19
       WINTER STORM WARNING FOR TODAY AND TONIGHT FOR UTAH ZONE
       28.
       WINTER WEATHER ADVISORY FOR TODAY AND TONIGHT FOR
       UTAH ZONES 23-25.
Hazardous weather outlook, Mar 16, 6:00 AM MST, 0 minutes before
COZ001>014-017>023-UTZ022>025-027>029-171230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST SUN MAR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SIGNIFICANT SNOWFALL AND WINDY CONDITIONS WILL AFFECT THE MOUNTAINS
OF EASTERN UTAH....AND THE UNCOMPAHGRE PLATEAU...THE GRAND
MESA...AND THE WEST ELK...SAWATCH...AND SAN JUAN MOUNTAINS IN
WESTERN COLORADO. A LATE SEASON WINTER STORM HAS RESULTED IN THE
ISSUANCE OF WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES
FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SNOWFALL WILL CONTINUE ACROSS THE MOUNTAINS OF WESTERN COLORADO ON
MONDAY. THIS UNSETTLED WEATHER PATTERN WILL CONTINUE INTO TUESDAY
WITH SIGNIFICANT ACCUMULATIONS OVER HIGHER ELEVATIONS OF WESTERN
COLORADO AND EASTERN UTAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Northwestern San Juan Mountains

When
March 16, 6:00 AM MST to March 18, 3:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Winter Storm, Grand and Battlement Mesas

When
March 16, 6:00 AM MST to March 18, 3:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
March 16, 6:00 AM MST to March 18, 3:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Winter Storm, West Elk and Sawatch Mountains

When
March 16, 6:00 AM MST to March 18, 3:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348032, 5348033, 5348034, 5348035.